Pulmonary arterial hypertension in a patient with β-thalassemia intermedia and reversal with infusion epoprostenol then transition to oral calcium channel blocker therapy: Review of literature

Kamonpun Ussavarungsi, Charles Dwayne Burger

Research output: Contribution to journalReview article

6 Citations (Scopus)

Abstract

Pulmonary arterial hypertension (PAH) is a potentially life-threatening complication of thalassemia. A sexagenarian with β-thalassemia intermedia presented with new-onset dyspnea and syncope. Right heart catheterization confirmed severe PAH. Her functional class IV symptoms and severely elevated mean pulmonary artery pressure prompted the initiation of continuous epoprostenol therapy. Clinical follow-up documented significant improvement in functional class, 6-minute walk distance, and right ventricular size and function as well as pulmonary arterial pressure on echocardiogram. At the patient’s request, epoprostenol was down-titrated and eventually discontinued. The patient was then safely transitioned to nifedipine therapy after verification of vasoresponsiveness.

Original languageEnglish (US)
Pages (from-to)520-526
Number of pages7
JournalPulmonary Circulation
Volume4
Issue number3
DOIs
StatePublished - Sep 1 2014

Fingerprint

beta-Thalassemia
Calcium Channel Blockers
Epoprostenol
Pulmonary Hypertension
Right Ventricular Function
Thalassemia
Syncope
Nifedipine
Cardiac Catheterization
Dyspnea
Pulmonary Artery
Arterial Pressure
Pressure
Lung
Therapeutics

Keywords

  • Epoprostenol treatment
  • Pulmonary arterial hypertension
  • Pulmonary hypertension
  • β-thalassemia intermedia

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

@article{d9da4f611b7e4cd8a3162f0d35de7ff3,
title = "Pulmonary arterial hypertension in a patient with β-thalassemia intermedia and reversal with infusion epoprostenol then transition to oral calcium channel blocker therapy: Review of literature",
abstract = "Pulmonary arterial hypertension (PAH) is a potentially life-threatening complication of thalassemia. A sexagenarian with β-thalassemia intermedia presented with new-onset dyspnea and syncope. Right heart catheterization confirmed severe PAH. Her functional class IV symptoms and severely elevated mean pulmonary artery pressure prompted the initiation of continuous epoprostenol therapy. Clinical follow-up documented significant improvement in functional class, 6-minute walk distance, and right ventricular size and function as well as pulmonary arterial pressure on echocardiogram. At the patient’s request, epoprostenol was down-titrated and eventually discontinued. The patient was then safely transitioned to nifedipine therapy after verification of vasoresponsiveness.",
keywords = "Epoprostenol treatment, Pulmonary arterial hypertension, Pulmonary hypertension, β-thalassemia intermedia",
author = "Kamonpun Ussavarungsi and Burger, {Charles Dwayne}",
year = "2014",
month = "9",
day = "1",
doi = "10.1086/677367",
language = "English (US)",
volume = "4",
pages = "520--526",
journal = "Pulmonary Circulation",
issn = "2045-8932",
publisher = "University of Chicago Press",
number = "3",

}

TY - JOUR

T1 - Pulmonary arterial hypertension in a patient with β-thalassemia intermedia and reversal with infusion epoprostenol then transition to oral calcium channel blocker therapy

T2 - Review of literature

AU - Ussavarungsi, Kamonpun

AU - Burger, Charles Dwayne

PY - 2014/9/1

Y1 - 2014/9/1

N2 - Pulmonary arterial hypertension (PAH) is a potentially life-threatening complication of thalassemia. A sexagenarian with β-thalassemia intermedia presented with new-onset dyspnea and syncope. Right heart catheterization confirmed severe PAH. Her functional class IV symptoms and severely elevated mean pulmonary artery pressure prompted the initiation of continuous epoprostenol therapy. Clinical follow-up documented significant improvement in functional class, 6-minute walk distance, and right ventricular size and function as well as pulmonary arterial pressure on echocardiogram. At the patient’s request, epoprostenol was down-titrated and eventually discontinued. The patient was then safely transitioned to nifedipine therapy after verification of vasoresponsiveness.

AB - Pulmonary arterial hypertension (PAH) is a potentially life-threatening complication of thalassemia. A sexagenarian with β-thalassemia intermedia presented with new-onset dyspnea and syncope. Right heart catheterization confirmed severe PAH. Her functional class IV symptoms and severely elevated mean pulmonary artery pressure prompted the initiation of continuous epoprostenol therapy. Clinical follow-up documented significant improvement in functional class, 6-minute walk distance, and right ventricular size and function as well as pulmonary arterial pressure on echocardiogram. At the patient’s request, epoprostenol was down-titrated and eventually discontinued. The patient was then safely transitioned to nifedipine therapy after verification of vasoresponsiveness.

KW - Epoprostenol treatment

KW - Pulmonary arterial hypertension

KW - Pulmonary hypertension

KW - β-thalassemia intermedia

UR - http://www.scopus.com/inward/record.url?scp=85026337274&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85026337274&partnerID=8YFLogxK

U2 - 10.1086/677367

DO - 10.1086/677367

M3 - Review article

AN - SCOPUS:85026337274

VL - 4

SP - 520

EP - 526

JO - Pulmonary Circulation

JF - Pulmonary Circulation

SN - 2045-8932

IS - 3

ER -